Florida, 2014

Damaging Wind in Florida, April 18, 2014

April 18, 2014 · NWS TBW · 1 event in 1 county or zone

An area of low pressure in the Northern Gulf of Mexico and an associated cold front allowed for the development of a squall line during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An area of low pressure in the Northern Gulf of Mexico and an associated cold front allowed for the development of a squall line during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 18, 8:46 AM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 18, 8:46 AM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
946 AM EDT FRI APR 18 2014

...LOCALLY HEAVY RAINFALL AND SEVERE STORMS POSSIBLE ALONG WITH
ROUGH BOATING CONDITIONS ON GULF WATERS...

.DISCUSSION...
BROAD LOW PRESSURE IN THE NORTHEAST GULF HAS A DIFFUSE WARM FRONT
EASTWARD ACROSS NORTH-CENTRAL FL AND A COLD FRONT TRAILING SOUTH. A
BROAD COMPLEX OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACCOMPANY
THIS SYSTEM...A FEW OF THE SHOWERS ON THE EAST SIDE ARE NOW
STARTING TO BRUSH THE COAST FROM TAMPA BAY NORTH. OTHER SCATTERED
SHOWERS ARE TRACKING NORTH OVER INTERIOR FL FROM POLK NORTHWARD.
WITH THE SYSTEM SLOWLY MOVING NORTH AS IT SLIDES EAST TODAY THE
CURRENT FORECAST OF SHOWERS AND THUNDERSTORMS LOOK GOOD. THERE IS
A SLIGHT RISK OF SEVERE STORMS WITH THE GREATEST THREATS... DAMAGING
WINDS...HAIL...AND POSSIBLE TORNADOES. IN ADDITION RAINFALL WILL
BE HEAVY ENOUGH FOR SOME FLOODING...ESPECIALLY ACROSS THE NORTH
WHERE A FLOOD WATCH IS IN EFFECT FOR LEVY. NO UPDATES PLANNED.

&&

.AVIATION...
THROUGH 19/12Z...MVFR/LCL IFR CIGS ARE STARTING TO LIFT BUT EXPECT
THESE TO RETURN LATE MORNING OR EARLY AFTERNOON IN SHRA AND VCNTY
TSRA THAT CONTINUE INTO THE EVENING. ROBUST AND AT TIMES GUSTY
EAST WINDS VEER TO SOUTHERLY THEN SW LATE.

&&

.MARINE...
WINDS ACROSS THE WATERS CURRENTLY EASTERLY AND GUSTY BUT WILL BE
VEERING AND INCREASING DURING THE REST OF THE DAY. A COMBINATION
OF ADVISORY AND CAUTION HEADLINES ARE IN PLACE AND LOOK OK BUT
MAY NEED TO BE ADJUSTED LATER. NEXT ISSUANCE OUT AROUND 10 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  66  74  60 /  70  60  20  10
FMY  85  70  81  61 /  40  60  20  10
GIF  83  67  79  58 /  60  60  20  10
SRQ  81  69  75  62 /  60  60  20  10
BKV  82  65  76  54 /  70  60  20  10
SPG  82  68  73  63 /  70  60  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH LATE TONIGHT FOR COASTAL LEVY-INLAND
     LEVY.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

DISCUSSION/AVIATION/MARINE...09/RUDE
DECISION SUPPORT...25/DAVIS
UPPER AIR/DATA ACQUISITION...11/MCKAUGHAN
Hazardous weather outlook, Apr 18, 4:25 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EDT FRI APR 18 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-190930-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
525 AM EDT FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...CAPABLE OF PRODUCING
DAMAGING WINDS...HAIL...AND TORNADOES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS EXPECTED. THE HEAVY RAIN WILL PRODUCE
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

...COASTAL FLOOD IMPACT...
CONDITIONS FAVORABLE FOR MINOR COASTAL FLOODING ARE EXPECTED TO
DEVELOP. COASTAL RESIDENTS SHOULD BE ALERT FOR LATER STATEMENTS OR
WARNINGS...MONITOR WATER LEVELS...AND MOVE TO HIGHER GROUND IF
FLOODING IS OBSERVED. ELEVATED HIGH TIDES OF BETWEEN 2 AND 3.5
FEET ABOVE MEAN SEA LEVEL ARE POSSIBLE THIS AFTERNOON.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...MARINE IMPACTS...
WIND SPEEDS OF 15 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Local storm report, Apr 18, 1:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
238 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     MARINE TSTM WIND 4 WNW CLEARWATER        27.98N 82.83W
04/18/2014  M44 MPH          PINELLAS           FL   C-MAN STATION

            CLEARWATER BEACH C-MAN REPORTED A WIND GUST OF 38 KNOTS

&&

TBARRON
Local storm report, Apr 18, 1:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
243 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     MACDILL AIR FORCE BASE  27.85N 82.52W
04/18/2014  M44 MPH          HILLSBOROUGH       FL   ASOS

            KMCF REPORTED A WIND GUST OF 38 KNOTS

&&

TBARRON
Special weather statement, Apr 18, 2:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
301 PM EDT FRI APR 18 2014

FLZ043-052-056-061-142-148-242-248-249-251-255-260-182000-
DESOTO-HARDEE-POLK-SUMTER-INLAND HERNANDO-INLAND MANATEE-
INLAND SARASOTA-INLAND CITRUS-COASTAL HERNANDO-INLAND HILLSBOROUGH-
INLAND PASCO-COASTAL CITRUS-
301 PM EDT FRI APR 18 2014

...STRONG THUNDERSTORMS WILL AFFECT CITRUS...EAST CENTRAL SARASOTA...
EASTERN HILLSBOROUGH...EASTERN MANATEE...EASTERN PASCO...HERNANDO...
NORTHWESTERN DESOTO...SUMTER...WESTERN HARDEE AND WESTERN POLK
COUNTIES...

AT 301 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM GLEN LAKES TO
WESLEY CHAPEL TO ALAFIA RIVER STATE PARK TO 17 MILES SOUTHWEST OF
MYAKKA CITY...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SPRING
HILL TO 10 MILES NORTHEAST OF LUTZ TO 9 MILES SOUTHEAST OF FISH HAWK
TO 7 MILES NORTHWEST OF NORTH PORT...MOVING EAST AT 35 MPH...WILL
AFFECT GLEN LAKES...HIGH POINT...MASARYKTOWN AND WESLEY CHAPEL...
UNTIL 400 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2897 8226 2854 8194 2836 8195 2837 8182
      2834 8179 2784 8166 2715 8183 2708 8225
      2773 8221 2822 8243 2886 8267
TIME...MOT...LOC 1901Z 258DEG 29KT 2855 8255 2824 8230
          2776 8208 2713 8223
Local storm report, Apr 18, 2:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
309 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     5 W DOWNTOWN SAINT PETE 27.78N 82.72W
04/18/2014                   PINELLAS           FL   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS POWER LINES DOWN NEAR COUNTRY
            CLUB RD NORTH AND 11 AVE NORTH

&&

TBARRON
Local storm report, Apr 18, 2:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
310 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     MACDILL AIR FORCE BASE  27.85N 82.52W
04/18/2014  M52 MPH          HILLSBOROUGH       FL   ASOS

            KMCF REPORTED A WIND GUST OF 52 MPH

&&

TBARRON
Local storm report, Apr 18, 2:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
329 PM EDT FRI APR 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 W PLANT CITY          28.00N 82.16W
04/18/2014  M40 MPH          HILLSBOROUGH       FL   AWOS

            AWOS STATION PLANT CITY MUNICIPAL AIRPORT
            /PCM/

&&

NWS TAMPA BAY RUSKIN FL
IRIS SYSTEM

The radar

The Tampa radar (KTBW), 96 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hernando

When
April 18, 2:30 PM EST
Where
Hernando County, 2.81 mi NNW of Conrock
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.569, -82.494

Hernando county emergency manager forwarded pictures of damage. Most damage appears to be sub-severe with damage to patio screens and mobile homes. However, there were some indications that winds may briefly have been in the 55 to 65 mph range as seen in pictures of downed, healthy trees and some minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502957.